Ask a doctor

Why Am I Getting Hives After 10 Yrs of Using Botox?

i have been using botox on my forehad for 10 yrs and the last 2 times I have gotten it done I've gotten huge painful hives that last about a week. Am I suddenly allergic or is it the injection technique?

Doctor Answers (11)

Your hives might not be from the BTX-A

+2

When you are injected with BOTOX® [or other formulations of BTX-A like Dysport® or XEOMIN®] you are also being exposed to other things, for example the benzyl alcohol which acts as both a preservative and a local anesthetic in the normal saline which most physicians use to reconstitute these medications.

It might be useful to ask your physician to skin test you to the normal saline which is being used to reconstitute your BTX-A. If you react to the normal saline, it is most likely to the benzyl alcohol.

A simple solution would be to ask your physician to reconstitute your BTX-A using normal saline without preservative [this can be purchased in 20 ml single-dose vials from Hospira, which is the same company that makes the more commonly used normal saline with preservative.]


Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

It certainly sounds like you have developed an allergy to BOTOX.

+2

Please recognize that hives or even anaphylactic reactions, although rare, are described for BOTOX and Dysport.  You are now in this camp.  Please do not have another treatment of BOTOX or any Botulinum toxin without consulting an allergist.  This has noting to do with injection technique.  This is a direct and potentially life threatening reaction to something in the product.  This could be the botulinum toxin or the albumin in the product.  If you have been getting the product for a medical reason, it is reasonable to get testing to determine precisely what you are allergic to and if what if anything should be done about it.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Hives and botox

+1

Physicians need to be scientific in their approach and detectives in solving problems. Several questions need to be asked.

1. Are these truly hives? Hives move, they change within hours. Itchy red bumps that stay put are not hives.

2. Was it a protein in the Botox to which you reacted?

3. Was it a preservative in the Botox?

4. Was this Botox manufactured by Allergan, here in the U.S., or did your doctor purchase it from another source?

5. Are you reacting to a numbing cream applied prior to the injections?

If this is an allergic reaction there is a different type of rash than if it is an immune reaction of a different nature.  Allergic reactions never do occur the first time someone is exposed to a chemical. You must first be sensitized to the chemical and the allergy can happen at any time in your life after you repeat the exposure.  You may wish to see and allergist.and you might ask your doctor to supply you with a small amount of the Botox they have (by now it may be a different lot number since you were treated).
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Botox and hives

+1
Interestingly enough I just answered this question moments ago to another patient. While I have not seen this in my practice I would strongly suggest that you do not have any further injections until cleared by an allergist. Has the same physician been injecting you for the past ten years or have you changed? There may be a difference in diluting solutions or the amount of dilute, is the botox FDA approved from Allergan, has another similar dirivative been used like Dysport? I would always recommend getting the batch number and information from the injection used. This may simply be a new allergic reaction you have acquired which has developed with prolonged usage. I would love to hear some follow up on this subject so please feel free to contact me at my website or via my email if you acquire any further informative information. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 122 reviews

Hives after Botox?

+1

Hi TW.  We have seen this reaction in one other patient in the past.  This particular patient was getting Botox often (many times at less than three month intervals) and developed the same type of reaction to the product you are speaking about.

While we are not sure how this allergy/resistance came about, she is no longer able to use Botox (or Dysport).  You would be wise to stop having it injected given your reaction to it.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox and hives

+1

It certainly sounds like you are having an allergic reaction to something in the Botox formulation. My recommendation is to stop having any Botox injections and go see an allergist.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 40 reviews

Hives or Allergy after Botox Cosmetic Injection

+1

Allergic reactions or hives may occur from many different substances, including Botox Cosmetic. While rare, allergic reactions have been reported from Botox injections. It's possible to develop an allergy at any time. You should speak with your Botox specialist and be evaluated by an allergist. Only after a comprehensive evaluation can he/she help determine appropriate options for you. Best of luck.

Dr. Chaboki

 

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

Allergic to some preservative of Botox solution

+1

The hives are an allergic reaction to something that's in the Botox solution and you should not have another Botox treatment before seeing an allergist and discussing the situation...possible testing etc. When allergic, the reaction to the allergen increases dramatically and can lead to airway constriction and serious medical issues.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and allergies

+1

Before you consider getting any more Botox injections, I would advise with an allergist if there is a component of the Botox that you have deleoped an allergy to.  Most allergies occur after multple and prolonged exposure.

Edward J. Bednar, MD
Charlotte Plastic Surgeon
5.0 out of 5 stars 35 reviews

Botox allergy?

+1

Hives after botox injection is highly unusual but has been reported. You  may want to see an allergist to make sure that that is the true allergy and not something else.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.